Your concerns are valid. Anytime your doctor
prescribes a medicine, you should ask about the short and long term side effects. Vicodin is a combination medication of the opioid hydrocodone (in the same family as morphine) and acetaminophen (the active ingredient in Tylenol). It is a very good medicine to relieve pain in the short term, and the indication for its use while recovering from an injury certainly is valid. However, there are very few long term indications for the medicine, and most physicians wouldn't advise taking Vicodin over the long term except in certain, unusual circumstances.
The most common short term side effects of hydrocodone are nausea, constipation, drowsiness, and respiratory depression
. Even in the short term, the medicine can be "habit forming" and you can experience withdrawal symptoms when you stop. In the long term, the side effects are the same as the short term except in addition you can develop tolerance (you need more of the medicine to get the same relief), physical addiction
, and headaches. Acetaminophen (the other ingredient in Vicodin) has very few side effects in the short and long term, but care should be taken to exceed the dose you doctor has prescribed because an overdose can be deadly.
Next appointment you have with your doctor, ask him or her if there are any non-narcotic alternatives that may be effective for you pain. Only your doctor can determine what is the best therapy for you. Good luck.